Iowa, 2004

Damaging Wind in Iowa, May 27, 2004

May 27, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 3:45 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, May 27, 3:45 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 AM CDT THU MAY 27 2004

.DISCUSSION...
SHORT TERM CONCERNS EARLY THIS MORNING...CONVECTION THAT HAS
STEADILY DEVELOPED NORTHWARD INTO NE KS AND ISOLD ECHOES IN SE NEB
...STRATUS AND FOG...AND RISK FOR ISOLD TSRA TONIGHT AND FRI
NIGHT.  BEYOND FRIDAY...CHANCE OF TSRA SAT THROUGH MON AND POTENTIAL
FOR HEAVY RAIN AND SEVERE...TEMPERATURES THROUGHOUT THE PERIOD.

THE LATEST SURFACE MAP HAS THE FCST AREA IN-BETWEEN FRONTAL
SYSTEMS...WITH ONE CENTER OF LOW PRESSURE OVER NRN MN AND A TROF
EXTENDING SOUTHWARD INTO NEBRASKA E OF ONL.  THE SECOND AREA OF LOW
PRESSURE WAS OVER SOUTHWEST KANSAS...WITH THE FRONT DRAPED ACRS SRN
KS AND SRN MO. WITH THE SFC TROF...THERE HAVE BEEN A FEW ECHOES OVER
NE NEB AND A FEW AHEAD OF THE TROF IN OVER HALL THRU YORK COUNTIES
IN CENTRAL NEBRASKA. OF NOTE ON THE STLT 11-3.9 MICRON SATELLITE
IMAGERY WAS THAT THE STRATUS WAS MAKING NORTHWARD PROGRESS INTO NE
KS AND VISIBILITIES WERE BEGINNING TO COME DOWN AT MCI AND TOP.  THE
RETURN OF HIGHER DEWPOINTS WAS NOTED YESTERDAY...WITH 1 DEG DEWPOINT
SPREADS PROGGED.  THE SOUNDING FROM OAX THIS EVENING HAD SOME CAPE
(400 J/KG) AND BUFKIT WAS A BIT MORE AGGRESSIVE WITH 700-1000 J/KG
DURING THE EVENING.

THIS MORNING...CONVECTION HAS DEVELOPED NORTHWARD INTO SE NEBRASKA
AND ALSO SOME MID CLOUDS WERE THICKENING OVER CNTRL NEB.  RH NOSES
INTO SE NEB EARLY THIS AM WITH FAVORABLE THETA-E ADVECTION...AND
QUICKLY MOVES INTO SE IA AND MO.  THERE WAS ALSO A JET STREAK
PASSING THROUGH THE CENTRAL PLAINS. IN ADDITION...LOW CLOUDS AND FOG
HAVE PRESSED NORTHWARD AND WILL LIKELY EXPAND THIS MORNING...BEFORE
SHIFTING TO THE EAST AND GIVING WAY. ISOLATED -TSRA WERE INCLUDED
EARLY ON IN SE NEB AND SW IA. AREAS OF FOG...SOME PATCHY NCNTRL AND
SOME DENSE SE WERE MENTIONED. LOOK FOR PARTLY CLOUDY SKIES THIS
AFTERNOON AS THE TROF SHIFTS OFF TO THE E WITH NORTHWEST WINDS.
HIGHS WERE IN THE 70S WED AND LOOK FOR READINGS TO RANGE FROM THE
UPR 70S N TO MID 80S SOUTH.

THE PATTERN HAS SOME SUBTLE SHORTWAVE TROF PASSAGES LIKE THE ONE WED
EVE.  THESE ARE TOUGH TO TIME AND DO NOT GIVE MUCH COVERAGE.  THIS
AFTERNOON AND TONIGHT...THERE IS ANOTHER JET STREAK WHICH WILL
AFFECT NE NEB AND WRN IA AND SOME RH AVAILABLE AND SOME INSTABILITY
...THOUGHT THERE MAY BE ISOLATED -TSRA POSSIBLE NE.  FRIDAY
MORNING...WAA INCREASES AND THE MID LEVEL RIDGE BUILD. S WINDS TO
RETURN HIGHER LEVEL RH TO THE AREA AND SOME CHC OF -TSRA POSSIBLE.
HAVE ONLY MENTIONED ISOLD -TSRA NORTH.  TEMPERATURES WILL BE TRICKY
WITH A MIX OF CLOUDS AND SUN.  HAVE HIGHS FRIDAY IN THE 80S.  THE
LOW LEVEL JET INCREASES FRI AFTERNOON AND EVENING ALONG WITH THE
INSTABILITY FROM HEATING DURING THE DAY.  COULD SEE A -TSRA IN THE
CWA AND INCLUDED A MENTION IN THE SE.

BEYOND FRIDAY...A MID LATITUDE TROF ADVANCES EASTWARD INTO THE
PLAINS AND A SFC FRONT OVER THE WRN PLAINS MOVES INTO THE CWA.   THE
STORM PREDICTION CENTER HAS KEPT THE CWA OUT OF THE SLIGHT
RISK...HOWEVER...HPC HAS A 1 TO 3 INCH BULLSEYE OF RAINFALL OVER WRN
IA WITH THE SLOW MOVING FRONT.  WHILE THE ETA FAVORS NE
NEBRASKA...THE GFS FAVORS WRN IA.  INCREASED POPS FOR SAT AFTERNOON
AND SATURDAY NIGHT AND MENTIONED HEAVY RAINFALL IN THE IA ZONES.
ERN NEB COULD SEE THE HEAVY RAIN AS WELL...SO WILL NEED TO WATCH
THIS.  MOST OF THE PRECIPITATION SHOULD HAVE ENDED BY SUN
AM...HOWEVER LEFT IN SOME POPS SUN AND MON DUE TO VARIABILITY OF CHC
OF RAIN THE LAST COUPLE OF DAYS.  ...THUS THE HOLIDAY IS NOT LOOKING
AS PESSIMISTIC. TUESDAY THRU THUR HIGHS SHOULD BE IN THE 70S
DEPENDING ON HOW BROAD THE TROF OVER SRN CANADA AND THE NORTHERN
PLNS IS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN
Hazardous weather outlook, May 27, 11:04 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 PM CDT THU MAY 27 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-078-088-089-272300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
1204 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
LATE THIS AFTERNOON AND TONIGHT...HOWEVER...SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
SATURDAY NIGHT.  THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES.

THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT.
LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL
WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR
SUPERCELLS.  THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS
WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING
OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ079-080-090-091-NEZ067-068-090>093-272300-
CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
1204 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND FAR SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS...MAINLY IN THE SOUTHWEST CORNER OF IOWA BEFORE 4 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
SATURDAY NIGHT.  THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES.

THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT.
LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL
WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR
SUPERCELLS.  THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS
WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING
OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

POLLACK

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
May 27, 11:20 AM CST to 11:30 AM CST
Where
Page County, Shenandoah
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.767, -95.367

Thunderstorm wind gusts estimated at 70 mph caused roof damage to a local Walmart and several other buildings in town, and also downed a few trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396099.